Alert archive / Missouri / Flash Flood Warnings in 2004
Flash Flood Warning 24, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at May 26, 2004, 12:49 PM CDT for Miller County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 26, 2004, 12:49 PM CDT (17:49 UTC)
- Expired
- May 26, 2004, 3:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Miller County, MO
The radar
The Springfield radar (KSGF), 150 km from the middle of the area, began a volume at 17:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 5.8 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1235 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 521 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 230 m²/s²
- 0-3 km storm-relative helicity
- 257 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KSGF 261751
FFWSGF
MOC131-262045-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1249 PM CDT WED MAY 26 2004
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHERN MILLER COUNTY IN CENTRAL MISSOURI.
* UNTIL 345 PM CDT.
* AT 1245 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL MOVING
INTO NORTHERN MILLER COUNTY. THIS AREA HAS EXPERIENCED
SEVERAL ROUNDS OF THUNDERSTORM ACTIVITY OVER THE PAST
SEVERAL DAYS. SOILS ARE SATURATED AND FLASH FLOODING WILL
BE POSSIBLE OVER MAINLY NORTHERN SECTIONS OF MILLER COUNTY
OVER THE NEXT COUPLE OF HOURS.
* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
INCLUDE...TUSCUMBIA...ST. ELIZABETH...ELDON...SAINT ELIZABETH...
OLEAN...MARYS HOME...ETTERVILLE...BAGNELL AND AURORA SPRINGS.
&&
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
LAT...LON 3842 9242 3833 9242 3832 9221 3821 9221
3822 9263 3842 9262
$$
CRAMER1 follow-up statement
000 WGUS73 KSGF 261920 FFSSGF MOC131-261930- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 220 PM CDT WED MAY 26 2004 ...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR MILLER COUNTY HAS BEEN CANCELLED... EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED... PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY. && REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY SO THAT THEY MAY TAKE APPROPRIATE ACTION TO CLOSE FLOODED ROADWAYS. LAT...LON 3825 9225 3805 9227 3820 9260 3839 9257 $$ CRAMER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 26, 4:04 AM CDT, 8 hours 45 minutes earlier.
Area forecast discussion, May 26, 4:04 AM CDT, 8 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 404 AM CDT WED MAY 26 2004 .DISCUSSION ELEVATED CONVECTION SKIRTING THE NORTHERN CWA THIS MORNING ALONG CONVERGENCE MAX SOMEWHERE IN THE 850 TO 700 MB LAYER ACCORDING TO VWP AND PROFILERS. THIS ACTIVITY ALSO APPEARS TO BE ON SOUTHERN EDGE OF WEAK CAP SHOWN IN 00Z SGF SOUNDING NEAR 700 MB. CONVECTION SHOULD GRADUALLY FILL IN OVER MUCH OF THE CWA BEFORE NOON AS 400 MB TO 200 MB DIVERGENCE INCREASES DRAMATICALLY WITH APPROACH OF FAVORABLE RIGHT ENTRANCE REGION OF 300 MB JET STREAK. IR IMAGERY SHOWS EVIDENCE OF LIFT OVER WRN KANSAS WITH THIS FEATURE, AND AS 600 MB TO 850 MB LAYER COOLS AND MOISTENS, LAPSE RATES DECREASE AND RISK FOR SEVERE STORMS APPEARS TO DIMINISH TODAY. THINK A FEW EMBEDDED THUNDERSTORMS STILL LIKELY WITH MODEST ELEVATED CAPES OF A FEW HUNDRED J/KG AND DEEP UVV ASSOCIATED WITH JET DYNAMICS. THINK THAT THREAT FOR WIDESPREAD FLOODING OVER CENTRAL MO IS MINIMAL GIVEN THAT FOCUS FOR MOST RAIN TODAY SHOULD BE OVER SOUTHERN MO WITH AMOUNTS GENERALLY LESS THAN ONE INCH EXPECTED SO WILL DROP FLASH FLOOD WATCH. PRECIP SHOULD LAST INTO THE EVENING ACROSS THE SERN CWA AS JET STREAK MOVES OUT. THURSDAY FORECAST DIFFICULT, AS ETA FORECAST SOUNDINGS SHOW LARGE MLCAPE OF 3500 TO 4000 J/KG DURING THE AFTERNOON, BUT CIN OF 75 TO 100 J/KG WILL LIKELY INITIALLY LIMIT CONVECTION. SLOW MOVING COLD FRONT IS PROGGED TO BE DRAPED ACROSS IN AREA, SO FEEL THAT THIS COULD BE ENOUGH TO BREAK THE CAP BY LATE AFTERNOON. BETTER CHANCES FOR WIDESPREAD CONVECTION COME IN THURSDAY NIGHT INTO FRIDAY WITH APPROACH OF WELL DEFINED SHORTWAVE. PRECIP SHOULD LAST INTO THE DAY FRIDAY WITH WAVE CENTERED NEAR UNO BY 00Z SATURDAY. STRONG LONGWAVE TROUGH APPROACHES SATURDAY AND WAA CONVECTION POSSIBLE. AS THIS TROUGH MOVES EASTWARD INTO WESTERN KANSAS BY 00Z MONDAY, BOTH GFS AND ECMWF SHOW POSSIBILITY FOR SIGNIFICANT SEVERE WEATHER EVENT LATE SUNDAY OVER OUR CWA. BROWNING && .AVIATION... LOW LEVEL EASTERLY FLOW CONTINUES WITH EFFECTIVE SURFACE FRONT NOW QUASI-STATIONARY ACROSS NORTHERN ARKANSAS. POOLING LOW LEVEL MOISTURE WILL LIKELY MAINTAIN IFR TO LOW END MVFR CIGS/VIS CEILING THROUGH MUCH OF THE DAY. JUST ABOVE THE SURFACE...WINDS QUICKLY VEER INTO THE WEST...HOWEVER RELATIVELY LOW SPEED SHEAR DOES NOT WARRANT LOW LEVEL WIND SHEAR AT THE PRESENT TIME. WILL LIKELY DOWN PLAY PRECIPITATION CHANCES IN THE SHORT TERM IN NEXT TAF ISSUANCES GIVEN MID LEVEL DRY LAYER WHICH CONTINUES TO SUPPRESS CONVECTION...HOWEVER SHARPENING FRONTAL INVERSION AND RADIATIONAL COOLING ABOVE MAY LEAD TO SOME PATCHY DENSE FOG AND DRIZZLE OVER THE NEXT SEVERAL HOURS. BOOKBINDER && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. WFO SGF
Hazardous weather outlook, May 26, 10:22 AM CDT, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1022 AM CDT WED MAY 26 2004 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-261800- BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD- DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE- LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS- POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER- WRIGHT- INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON... FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON... MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK... PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS. 1022 AM CDT WED MAY 26 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. WEATHER HAZARDS EXPECTED: THUNDERSTORMS CONTAINING HAIL UP TO THE SIZE OF NICKELS...DAMAGING WIND GUSTS IN EXCESS OF 60 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING. AREAS AFFECTED AND TIMING: STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE FOR ALL OF EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS THROUGH MUCH OF TODAY. DISCUSSION: A STALLED OUT FRONTAL BOUNDARY WILL REMAIN EXTENDED ACROSS EXTREME SOUTHEAST KANSAS AND SOUTHERN MISSOURI THROUGH MUCH OF TODAY. STRONG LOW LEVEL WINDS ALONG WITH A SATURATED ATMOSPHERE WILL INDUCE SHOWERS AND THUNDERSTORMS TO DEVELOP ALONG AND NORTH OF THE SURFACE FRONT. SUFFICIENT INSTABILITY WILL BE PRESENT FOR THE POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS...CONTAINING LARGE HAIL AND DAMAGING WINDS. THUNDERSTORMS MAY INCREASE IN INTENSITY LATER THIS AFTERNOON AS AN UPPER LEVEL SPEED MAX ASSUMES A POSITION OVER THE MISSISSIPPI RIVER VALLEY...WHICH WILL BE CONDUCIVE FOR INCREASED LIFT ACROSS THE MISSOURI OZARKS. IF CLOUD COVER ERODES OVER SOUTHERN MISSOURI BY THIS AFTERNOON...THEN THUNDERSTORMS MAY FORM SOUTH OF THE STATIONARY BOUNDARY...OVER AREAS OF EXTREME SOUTHERN MISSOURI. STAY TUNED TO FURTHER DISCUSSIONS AND FORECASTS ISSUED BY THE NATIONAL WEATHER SERVICE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. A WARM AND VERY UNSTABLE AIRMASS WILL SURGE NORTHWARD INTO THE REGION AGAIN ON THURSDAY, AND AS A SLOW MOVING COLD FRONT APPROACHES LATE THURSDAY NIGHT AND FRIDAY, STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE. A VIGOROUS UPPER LEVEL STORM SYSTEM AND ASSOCIATED SURFACE COLD FRONT WILL SWEEP INTO THE REGION ON SUNDAY, BRINGING YET ANOTHER CHANCE FOR STRONG TO SEVERE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. CRAMER
In the hours before
Local storm report, May 26, 8:39 AM CDT, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0839 AM CDT WED MAY 26 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0838 AM HAIL ST ELIZABETH 38.27N 92.27W
05/26/2004 0.75 INCH MILLER MO PUBLIC
ALLocal storm report, May 26, 8:42 AM CDT, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0842 AM CDT WED MAY 26 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0838 AM HAIL ST ELIZABETH 38.27N 92.27W
05/26/2004 0.75 INCH MILLER MO PUBLIC
ALThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 7:50 AM CDT | Severe Thunderstorm Warning | SGF | Miller | 25 min |
| May 26, 8:01 AM CDT | Severe Thunderstorm Warning | SGF | Camden | 29 min |
| May 26, 8:14 AM CDT | Severe Thunderstorm Warning | SGF | Miller | 46 min |
| May 26, 12:28 PM CDT | Severe Thunderstorm Warning | SGF | Morgan | 47 min |
| May 26, 5:25 PM CDT | Severe Thunderstorm Warning | SGF | Maries, Pulaski | 50 min |
| May 26, 6:08 PM CDT | Severe Thunderstorm Warning | SGF | Miller | 22 min |
| May 26, 6:20 PM CDT | Severe Thunderstorm Warning | SGF | Maries | 40 min |
Nearby
Flash Flood Warnings in Missouri, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.